Kentucky, 2023

Hail and Damaging Winds in Kentucky, August 25, 2023

August 25, 2023 · NWS JKL · 16 events in 6 counties and zones

Aside from far eastern Kentucky (roughly US-23 and eastward) where showers and storms lingered through much of the morning, the combination of dew points in the mid 70s to lower 80s and temperatures climbing well into the 80s and lower 90s led to an oppressively muggy and highly unstable environment by the midday hours of the 25th. Thunderstorms began to fire off by early afternoon near the I-64…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
$14,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Aside from far eastern Kentucky (roughly US-23 and eastward) where showers and storms lingered through much of the morning, the combination of dew points in the mid 70s to lower 80s and temperatures climbing well into the 80s and lower 90s led to an oppressively muggy and highly unstable environment by the midday hours of the 25th. Thunderstorms began to fire off by early afternoon near the I-64 corridor. These storms struggled to organize due to limited shear and lack of focusing mechanism. However, the stronger storms still produced multiple instances of severe wind gust damage, particularly over Morgan, Menifee, Powell and Estill counties. The thunderstorms also produced a considerable amount of lightning, one instance of which caused the death of a 39-year old male in Bath County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 25, 10:37 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 25, 10:37 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Jackson KY
1137 AM EDT Fri Aug 25 2023

.UPDATE...
Issued at 1137 AM EDT FRI AUG 25 2023

Quick update to keep PoPs lingering over far eastern Kentucky late
this morning. One multicell thunderstorm cluster lingers over
Floyd and Pike counties. Barring any regeneration on the
northwest flank of this cluster, expect this convection to die as
steering flow directs the storm cluster into more inhospitable
environment just to the south. The storm has also prevented
temperatures from warming much in the Big Sandy basin, keeping
confidence in attaining heat indices of 105F or higher somewhat
dampened -- will keep advisory in place for time being over the
Big Sandy as there should still be several hours for temperatures
to bounce upwards, if the ongoing convection dies soon. Further
west, temperatures are rising through the 80s while reported dew
points are downright torrid (81 at Somerset, 79 at Mount Sterling
and the Pulaski County mesonet, and 78 at Monticello, and the
Bath/Wayne county mesonets. Heat indices are already flirting with
the century mark at these locations and should attain advisory
criteria shortly.

UPDATE Issued at 1035 AM EDT FRI AUG 25 2023

Remnants of an MCS have impacted far eastern Kentucky this
morning but much of this activity is diminishing. Expect that
general diminishing trend to continue with most of the convection
remaining along or east of the US-23 corridor. Otherwise, the
combination of high humidity and the likelihood for several hours
of strong heating should lead to several hours of hazardous heat
later today. Highs in the lower and middle 90s are expected this
afternoon at many locations along with dew points in the lower and
middle 70s, leading to heat index values of 100 to 100 degrees
and warranting the issuance of a Heat Advisory across most of the
forecast area. The highest temperatures and heat indices are
expected to occur north of I-64, west of I-75 and also in the
broader Coalfield valleys. Letcher, Harlan and Bell counties were
not included in the Heat Advisory as fog has persisted quite late
this morning along the upper reaches of Cumberland River basin.
Additionally these far southeastern counties will also see
temperatures suppressed somewhat by convective debris clouds.

There is still a low-end risk for strong to severe convection
later this afternoon ahead a southward sinking cold front.
Damaging wind gusts remain the primary concern with the strongest
storms. Also expect a quick knock down in temperatures wherever
storms occur.

UPDATE Issued at 724 AM EDT FRI AUG 25 2023

Just sent out a quick update blending in the latest observations.
No changes were made to PoPs, which were blended to the WRF-ARW
model which seems to be doing the best at representing the MCS
across West Virginia. It seems possible, if not likely, that parts
of this MCS will impact at least far eastern parts of the forecast
area later this morning.

&&

.SHORT TERM...(Today through Saturday)
Issued at 340 AM EDT FRI AUG 25 2023

The main story today will be the potential for significant heat that
may reach Heat Advisory thresholds this afternoon, though
forecast confidence is low. Trended high temperatures downward
slightly from the deterministic NBM which seems to be partially
impacted by GFS and its statistical guidance (MAV) that is
considerably warmer than other guidance such as the MET and ECS.
However, it is important to note that even despite these lower
forecast temperatures, forecast heat indices today are likely to
reach the 100 to 105 degree range, with localized areas of 105 to
110 degrees possible.

A big caveat as to how high temperatures and heat indices may rise
today is the potential for convective activity, or at least cloud
cover related to MCS activity in the vicinity of our region.
Currently, we are watching an MCS move south-southeast across the
Upper Ohio Valley region, and this activity will likely stay east of
the forecast area. However, PoPs were raised to slight chance in our
northeastern and eastern counties through the morning hours to
account for the low-end possibility of precipitation reaching far
eastern/northeastern Kentucky.

The next question mark arrives in the afternoon and evening hours
with the potential for thunderstorm development. The HREF and most
modeling indicate at least isolated thunderstorms developing over
the forecast area, or developing to the northeast and then moving
south or southwest across the forecast area. If convection holds off
until the evening, then temperatures are likely to reach the higher
end of guidance with more heat-related impacts. If thunderstorms and
associated cloud cover develop earlier in the afternoon period then
temperatures and heat indices will likely be capped once again.

Given the complexities of the forecast for today, will opt to forego
a Heat Advisory for a Special Weather Statement and will likewise
continue the heavy messaging to partners and the public for heat-
related impacts.

Another warm night is in store tonight given the front will likely
still be approaching the area for Saturday, with most if not all
areas remaining in the 70s outside of where any precipitation
occurs.

For Saturday, showers and thunderstorms should develop by late
afternoon as the diffuse front drags south across eastern Kentucky.
Conditions will remain warm with temperatures in the mid-80s to
lower-90s.

Any thunderstorms developing today through Saturday will capable
of producing strong wind gusts and heavy rainfall in addition to
lightning.

.LONG TERM...(Saturday night through Thursday)
Issued at 432 AM EDT FRI AUG 25 2023

A pattern shift is expected during the long term period with much
cooler temps expected along with a few chances for precipitation.
The upper level ridge that supported widespread heat across the
central US will have weakened substantially along with shifting to
the southwest. A trough digging into the upper Midwest and
Northeast will be the main driver in this evolution and will be
positioned across eastern Canada and the Northeast Saturday
night. A weakening cold front will pass through the area Saturday
afternoon bringing showers and storms but activity will gradually
die off early on in the long term period. Flow behind the front
will be northeasterly on Sunday which will keep temps more
seasonable for late summer with low 80s expected and overnight
low in the low 60s. A few showers and storms will be possible
south of the Mountain Parkway due to weak forcing across the area.

Conditions on Monday and Tuesday will be similar to Sunday with
the frontal boundary remaining stalled across the Southeast which
will continue to provide weak forcing across the southern half of
the CWA. Scattered showers and a few thunderstorms will be
possible Monday through Tuesday, mainly south of the I-64
corridor. Highs will top out in the low to mid 80s each day with
lows in the low 60s Monday night and mid 50s on Tuesday night.

The latter half of the week will bring more change as an upper
level short wave across central canada drops southeast through the
Upper Great Lakes and into the Ohio Valley late Tuesday into
Tuesday night. This will bring a stronger cold front through the
area late Tuesday night and with it, even cooler temps for
Wednesday and Thursday. Northwesterly flow will bring refreshing
temps in the mid 70s on Wednesday along with plenty of sunshine
as surface high pressure builds in from the northwest. Winds will
veer to the northeast for Thursday and will support another
pleasant day with highs in the mid 70s. Lows will also be
pleasant with mid 50s expected both Wednesday and Thursday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 654 AM EDT FRI AUG 25 2023

Fog will dissipate over the next 1 to 2 hours, with the main
weather concern for the remainder of the day being thunderstorm
development. Went with VCTS for now given low confidence in any
one TAF site being impacted by convection, but may need to be
upgraded to a TEMPO or prevailing group if confidence increases.
Fog likely develops tonight, especially at any TAF location that
receives precipitation today, and may be dense at times.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-083>086-104-106>117-119-120.

&&

UPDATE...GEOGERIAN
SHORT TERM...CMC
LONG TERM...BATZ
AVIATION...CMC
Hazardous weather outlook, Aug 25, 2:31 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
331 AM EDT Fri Aug 25 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260730-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
331 AM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

A combination of heat and humidity is forecast to bring peak heat
indices around 105 degrees this afternoon.

Thunderstorms are possible at times today and tonight. A few
thunderstorms could bring strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible in some locations at times from Saturday
through Tuesday. A few thunderstorms on Saturday could bring strong
wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JKL

In the hours before

Special weather statement, Aug 25, 8:21 AM EST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
921 AM EDT Fri Aug 25 2023

KYZ118>120-251345-
Martin KY-Pike KY-Letcher KY-
921 AM EDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of Martin and Pike
Counties through 945 AM EDT...

At 921 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mcandrews, or 8 miles south of Williamson, moving south at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coleman and Kimper around 925 AM EDT.
  Biggs, Fedscreek, Phyllis, Paw Paw and Fishtrap Lake around 930 AM
  EDT.
  Toonerville, Mouthcard and Belcher around 935 AM EDT.
  Elkhorn City and Cedarville around 940 AM EDT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 119 in Pike County between mile markers 1 and 24.
 U.S. Highway 23 in Pike County between mile markers 3 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8235 3717 8262 3796 8253 3790 8247
      3791 8247 3788 8242 3781 8240 3776 8231
      3774 8233 3767 8229 3765 8223 3762 8221
      3765 8218 3755 8213 3756 8208 3753 8205
      3755 8204 3754 8197 3753 8198
TIME...MOT...LOC 1321Z 005DEG 49KT 3755 8222

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Aug 25, 8:43 AM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson KY
943 AM EDT Fri Aug 25 2023

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
120-251445-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
943 AM EDT Fri Aug 25 2023

...HOT AND HUMID CONDITIONS TODAY TO BRING INCREASED RISK FOR
HEAT-RELATED ILLNESS...

The combination of heat and humidity will result in heat index
values in the range of 100 to 110 degrees during the afternoon
and early evening hours today. This has warranted the issuance of
a heat advisory from noon to 8 PM EDT today. See that bulletin
for further details.

GEERTSON
Special weather statement, Aug 25, 8:45 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
945 AM EDT Fri Aug 25 2023

KYZ118-120-251430-
Pike KY-Letcher KY-
945 AM EDT Fri Aug 25 2023

...Strong thunderstorms will impact portions of central Pike County
through 1030 AM EDT...

At 945 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gulnare to 7 miles southeast of Paw Paw.
Movement was south at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Raccoon, Chloe, Shelbiana, Garden Village, Virgie, Rockhouse,
  Jonancy, Marrowbone and Lookout.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. Highway 119 in Pike County between mile markers 1 and 9.
 U.S. Highway 23 in Pike County between mile markers 3 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8235 3723 8250 3717 8262 3744 8260
      3746 8259 3749 8259 3764 8258 3745 8210
TIME...MOT...LOC 1345Z 352DEG 14KT 3758 8256 3737 8201

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VORST
Special weather statement, Aug 25, 8:48 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Jackson KY
948 AM EDT Fri Aug 25 2023

KYZ087-088-118-260000-
Bell-Harlan-Letcher-
Including the cities of Middlesboro, Pineville, Cumberland,
Harlan, Jenkins, and Whitesburg
948 AM EDT Fri Aug 25 2023

...HOT AND HUMID CONDITIONS TODAY TO BRING INCREASED RISK FOR
HEAT-RELATED ILLNESS...

The combination of heat and humidity will result in heat index
values in the range of 95 to 105 degrees during the afternoon and
early evening hours today. Isolated heat index values in excess
of 105 degrees are possible on the broader deep valley floors.

Take extra precautions if you work or spend time outside. Know
the signs and symptoms of heat exhaustion and heat stroke. Drink
plenty of fluids, stay in an air-conditioned room, stay out of the
sun, and check up on relatives and neighbors. Make sure your pets
have shade and plenty of water, or bring them inside if possible.
Young children and pets should never be left unattended in
vehicles under any circumstances.

GEERTSON
Special weather statement, Aug 25, 10:05 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1105 AM EDT Fri Aug 25 2023

KYZ107-109-110-119-120-251530-
Martin KY-Floyd KY-Pike KY-Johnson KY-Magoffin KY-
1105 AM EDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of southwestern Martin,
southeastern Johnson, Floyd, northwestern Pike and southeastern
Magoffin Counties through 1130 AM EDT...

At 1104 AM EDT, Doppler radar was tracking a strong thunderstorm over
Corn Fork Hollow, or near Prestonsburg, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  McCombs around 1110 AM EDT.
  Alvin and Emma around 1115 AM EDT.
  Allen, Dwale, Dock and Gulnare around 1120 AM EDT.

Other locations in the path of this storm include Banner, Allen City,
Beaver Junction, Martin, Ivel, Dana, Arkansas, Justell, Betsy Layne,
Honaker, Harold, Aluba and Alphoretta.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 3 in Floyd County between mile markers 1 and 4.
 Kentucky Highway 3 in Johnson County  Kentucky Highway 80 in Floyd
County between mile markers 3 and 14.
 U.S. Highway 119 in Pike County between mile markers 1 and 3.
 U.S. Highway 23 in Floyd County between mile markers 1 and 21.
 U.S. Highway 23 in Johnson County between mile markers 0 and 4.
 U.S. Highway 23 in Pike County between mile markers 19 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 8282 3771 8250 3743 8247 3752 8296
TIME...MOT...LOC 1504Z 001DEG 13KT 3768 8268

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, Aug 25, 10:31 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1131 AM EDT Fri Aug 25 2023

KYZ109-110-113-120-251615-
Floyd KY-Pike KY-Knott KY-Magoffin KY-
1131 AM EDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of northern Knott,
Floyd, west central Pike and southeastern Magoffin Counties through
1215 PM EDT...

At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm over
Martin, or near Prestonsburg, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Martin and Dana around 1135 AM EDT.
  Alphoretta, Pyramid, Aluba and Harold around 1140 AM EDT.
  Langley, Printer, Hueysville and Honaker around 1145 AM EDT.
  Hunter, Eastern, Blue Moon, Hippo and Grethel around 1150 AM EDT.

Other locations in the path of this storm include Drift, Bosco, Mid,
Minnie, Porter Junction, Garret, Estill, Wayland, Glo, McDowell, East
McDowell, Handshoe, Craynor, Betty, Orkney and Bolyn.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 80 in Floyd County between mile markers 1 and 14.
 Kentucky Highway 80 in Knott County between mile markers 13 and 20.
 U.S. Highway 23 in Floyd County between mile markers 1 and 17.
 U.S. Highway 23 in Pike County between mile markers 30 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3742 8306 3750 8301 3751 8298 3750 8298
      3750 8295 3752 8296 3753 8299 3770 8288
      3764 8258 3734 8257
TIME...MOT...LOC 1531Z 010DEG 15KT 3759 8276

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VORST

The radar

The Jackson,KY radar (KJKL), 46 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Menifee

When
August 25, 12:55 PM EST
Where
Menifee County, 2.61 mi WSW of Scranton
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.959, -83.560

A tree was reportedly blown down by thunderstorm downburst winds near 1400 Tom Stamper Road.

Thunderstorm Wind, Menifee

When
August 25, 1:06 PM EST
Where
Menifee County, 0.99 mi W of Frenchburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.950, -83.648

A tree was blown down by thunderstorm winds near 90 Indian Creek Road at the west end of the city of Frenchburg.

Lightning, Bath

When
August 25, 2:00 PM EST
Where
Bath County, 3.18 mi WNW of Pebble
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.279, -83.807

A 39-year old male was struck and killed by lightning just south of Sherburne.

Hail, Rowan

When
August 25, 2:05 PM EST
Where
Rowan County, 2.28 mi NE of Bluestone
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.176, -83.494

Penny-sized (0.75 inch) hail was observed at 496 Skaggs Road just southwest of I-64 Exit 137.

Thunderstorm Wind, Morgan

When
August 25, 3:00 PM EST
Where
Morgan County, 1.92 mi ENE of Lenox
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.982, -83.168

A tree was blown down by thunderstorm winds along KY-650 about 2 miles from the highway's intersection with KY-172.

Thunderstorm Wind, Powell

When
August 25, 4:25 PM EST
Where
Powell County, 2.28 mi NNE of Bowen
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.882, -83.759

A tree was blown down near the intersection of Upper Cane Creek Road and Punkin Hollow Road.

Thunderstorm Wind, Powell

When
August 25, 4:32 PM EST
Where
Powell County, 1.52 mi S of Bowen
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.828, -83.767

A tree was blown down near 7000 Campton Road, just southeast of the Bowen community.

Thunderstorm Wind, Powell

When
August 25, 4:32 PM EST
Where
Powell County, 1.31 mi S of Stanton Arpt
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.831, -83.850

A tree was blown down near 800 Furnace Road, just south of the city of Stanton.

Thunderstorm Wind, Powell

When
August 25, 4:34 PM EST
Where
Powell County, 3.12 mi ESE of Knowlton
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.785, -83.776

A tree was blown down near 300 High Rock Road, just northeast of Rogers Chapel.

Thunderstorm Wind, Powell

When
August 25, 4:34 PM EST
Where
Powell County, 0.61 mi SE of Clay City
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.863, -83.913

A tree was blown down near the intersection of Woody Ware and Pompeii roads.

Thunderstorm Wind, Powell

When
August 25, 4:35 PM EST
Where
Powell County, 0.52 mi S of Waltersville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.862, -83.928

A tree was blown down near 100 Wells Street in Clay City.

Thunderstorm Wind, Powell

When
August 25, 4:39 PM EST
Where
Powell County, 1.85 mi SW of Knowlton
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.782, -83.855

A tree was blown down near 1300 Darrel Randall Road in rural southern Powell County.

Thunderstorm Wind, Estill

When
August 25, 4:58 PM EST
Where
Estill County, 1.34 mi E of North Irvine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.718, -83.956

A tree was blown down onto a utility line near 350 Sweet Lick Road just northeast of Irvine.

Thunderstorm Wind, Estill

When
August 25, 5:06 PM EST
Where
Estill County, 0.64 mi SSW of North Irvine
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.712, -83.986

A tree was blown down near 100 Wall Street in North Irvine.

Thunderstorm Wind, Estill

When
August 25, 5:11 PM EST
Where
Estill County, 0.34 mi NNE of Rice Station
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.705, -84.048

Two trees were blown down near 270 Sub Station a few miles west of West Irvine.

Thunderstorm Wind, Estill

When
August 25, 5:11 PM EST
Where
Estill County, 0.97 mi WNW of Wisemantown
Measured
50 kt (58 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
37.683, -84.017

Large branches were blown down near 2200 Stacy Lane Road about 2 miles southwest of West Irvine.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Bath2023-08-2539MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134544, 1134545, 1134561, 1134607, 1134546, 1134586, 1134595, 1134596, 1134597, 1134598, 1134599, 1134600, 1134601, 1134602, 1134603, 1134604.